Alabama, 2015

Damaging Winds in Alabama, July 1, 2015

July 1, 2015 · NWS BMX · 3 events in 2 counties and zones

A broad upper trough over the eastern United States allowed a Meso-scale Convective System (MCS) to track from the Midwest States southeast into north Alabama. A few severe storms developed ahead of the main system and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A broad upper trough over the eastern United States allowed a Meso-scale Convective System (MCS) to track from the Midwest States southeast into north Alabama. A few severe storms developed ahead of the main system and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 12:06 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 1, 12:06 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT WED JUL 1 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

SEVERAL INTERESTING AND IMPORTANT MESO-SCALE FEATURES WILL LIKELY
HAVE AN IMPACT ON WEATHER THIS AFTERNOON. ONE SURPRISE FEATURE IS
A POCKET OF MID LEVEL DRY AIR ACROSS NORTHERN ALABAMA AND GEORGIA.
SOUNDINGS FROM BIRMINGHAM AND ATLANTA THIS MORNING HAVE PRECIPITABLE
WATER VALUES JUST UNDER 1.20 INCHES. THE OTHER FEATURE IS AN
EXTENSIVE AREA OF LOW CLOUDS ACROSS NORTH ALABAMA. BOTH OF THESE
FEATURES WILL LIKELY HINDER THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. ALSO...THE MCS CURRENTLY OVER SOUTHEAST MISSOURI AND
WESTERN TENNESSEE IS WEAKENING...AND DOWNSTREAM CORFIDI VECTORS
SHOW MAINLY A WESTERLY COMPONENT...WHICH WOULD TAKE THE REMNANTS
OF THIS SYSTEM MAINLY TO THE NORTH OF CENTRAL ALABAMA. THE
LATEST RUNS OF THE HRRR MODEL SUPPORT THIS SCENARIO...ALTHOUGH
STILL EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OR PROPAGATE
ACROSS THE NORTHEAST COUNTIES THIS AFTERNOON. LIKELY POPS HAVE
SCALED BACK TO INCLUDE MAINLY AREAS NORTH OF I-20. HIGH
TEMPERATURES HAVE ALSO LOWERED A FEW DEGREES.

DUE TO CLOUD COVER AND LACK OF ANY ORGANIZED LIFTING MECHANISM...
SEVERE THREAT APPEARS MINIMAL AT THIS TIME FOR TODAY.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED SHOWERS AND STORMS HAVE BEGUN TO DEVELOP IN RESPONSE TO
THE DECREASING CLOUD COVER FROM THIS MORNING. VCTS WILL REMAIN IN
THE FORECAST FOR NORTHERN TERMINALS...WITH LESS COVERAGE EXPECTED
AT KMGM AND KTOI. ANOTHER ROUND OF SHOWERS AND STORMS WILL BE
POSSIBLE FROM 06Z TO 12Z ON THURSDAY MORNING...AND HAVE RE-
INTRODUCED VCTS FOR THE NORTHERN TERMINALS ONCE AGAIN FOR THE
INCREASED LIKELIHOOD OF STORM FORMATION. OTHERWISE...VFR
CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD WITH
SOUTHWESTERLY SURFACE WINDS PRIMARILY UNDER 10 KNOTS.

56/GDG

&&

.FIRE WEATHER...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED EACH
DAY THROUGH THE WEEKEND. NO FIRE WEATHER CONCERNS ARE EXPECTED AT
THIS TIME.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  86  70  86  70 /  60  70  60  50  50
ANNISTON    70  86  71  87  70 /  60  70  50  50  50
BIRMINGHAM  73  87  73  88  72 /  60  60  50  40  50
TUSCALOOSA  72  88  72  91  72 /  50  60  40  40  50
CALERA      72  87  73  89  71 /  50  60  40  40  50
AUBURN      71  86  72  89  72 /  50  60  40  30  30
MONTGOMERY  73  89  72  92  73 /  50  60  30  30  30
TROY        73  89  72  91  72 /  50  60  30  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 1, 3:53 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CDT WED JUL 1 2015

ALZ011>015-017>050-021300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
453 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 12:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT WED JUL 1 2015

ALZ018-020-011945-
CHEROKEE AL-ETOWAH AL-
145 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND NORTHEASTERN ETOWAH
COUNTIES UNTIL 245 PM CDT...

AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLINSVILLE...OR 13 MILES EAST OF BOAZ...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTRE...CEDAR BLUFF...FORNEY...CENTRE MUNICIPAL AIRPORT...
LEESBURG...SAND ROCK...GAYLESVILLE...SLACKLAND...TENNALA...TABOR
ROAD...CORNWALL FURNACE PARK...EASTERN WEISS LAKE...CHEROKEE ROCK
VILLAGE...WESTERN WEISS LAKE...MOSHAT...BLACK CREEK...HOWELLS
CROSSROADS...WEISS DAM...CHESNUT BAY RESORT AND KEENER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3403 8541 3415 8602 3420 8601 3420 8584
      3424 8584 3424 8581 3426 8581 3426 8577
      3435 8567 3436 8548
TIME...MOT...LOC 1845Z 276DEG 13KT 3424 8592

56

The radar

The Northeast Alabama radar (KHTX), 86 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
July 1, 1:15 PM CST
Where
Etowah County, 2.11 mi NNW of Huffs Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.179, -85.861

A few trees uprooted along Antioch Road.

Thunderstorm Wind, Etowah

When
July 1, 1:15 PM CST
Where
Etowah County, 1.34 mi ESE of Whitesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.160, -86.050

A few trees uprooted on Leeth Gap Road.

Thunderstorm Wind, Calhoun

When
July 1, 2:48 PM CST
Where
Calhoun County, 0.57 mi W of Wellington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.820, -85.910

A few trees uprooted on Highway 431 at Wellington Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596407, 596408, 596409.